Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Joint pain in left knee, vitamin D deficiency. Taking injections. X-Ray, MRI scans done, no proper analysis. When will I get pain relief with injections?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I have been suffering from joint pain (esp in the left knee) for the past couple of years. After repeated xrays/MRI scans and opinion from several ortho doctors, I have not found a correct diagnosis(though the MRI says spondylosis). Recently, a doctor suspected Vit D deficiency and the blood test showed a value of < 5 mg. I am on some medication (weekly injections for 6 weeks included). When would I see the improvement(it is about 2 weeks now) and get a confirmation that the diagnosis is correct?
Posted Sat, 21 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Jasvinder Singh 2 hours later

Thanks for posting your query.

Since the X-rays and MRI tests have come out normal, it rules out common cause of knee pain like osteoarthritis.

The vitamin D levels are definitely low in your case and the injections that you are getting are vitamin D injections. This is the likely cause for the joint pains in your case.

Generally we give such patients vitamin D supplements by mouth for a period of several weeks to several months. Less commonly, vitamin D is given as an injection through a vein in your arm. This will take several weeks for the levels to come back to normal.

Moreover, if your blood levels of calcium or phosphorus are low, you may take supplements of those minerals as well. You should get your calcium and phosphorus levels estimated.

After 3-4 weeks, get your vitamin D levels and calcium and phosphorus levels estimated.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor